I'm having horrible muscle cramps and tingling in lips and hands...it started last Friday and has gotten really bad, last night I almost went to the ER it was so bad. I have a check up with my surgeon today and we have to have a good long talk about this...he said with my gastric bypass that it would be tricky with the calcium and vitamin D I am taking 50,000u of Vitamin D daily and those citracal chews ( per day now and also citracal tablets 3 per day) I had high pth levels before surgery and it was tested last week and they don;t have those numbers back now, last friday my calcium level was 8.1 in the hospital it got down to 7.4 and he was worried about seizures. My legs are killing me,,,,last night was horrible and I didn't know what to do. I am taking so much calcium and I have NEVER had cramps like this in my legs, hips and body.....I can't explain it,,,,
Wow.... be careful! I just got out of the hospital after having a TT on Feb 11th but ending up in ICU for 5 days with the very symptoms you described. My calcium plummeted to below 6.8 and I went into Stage 4 Tetany- thought I was about to die. Thank God for a very attentive endocrinologist who happened to walking into the unit as I went into the most painful contractures I could ever imagine. It took an army of docs and nurses to slam big ampules of Calcium gluconate one after the other to even to begin to reverse the tetany. It took over 3 hours to completely alleviate the paralysis and cramping. So that is the long way around my advice to be very careful how you deal with these warning signs. I just got home yesterday and am on massive doses of Vit D and calcium carbonate with daily trips to the lab for calcium levels. I know the terrible feelings you are having- I wouldn't want it to get much worse or you could really get into trouble. Stay on top of it with your doctor! Good Luck and I hope you feel better real soon. Donna
I hope you can get some help by meeting today with your doctor! You are taking vitamin D, but why not calcitriol (also called rocaltrol)? This might be more effective than vitamin D (though I'm sure your doctor would suggest it if you needed it). If the muscle contractions move to your chest or face, you must get to the ER immediately. I spent a week in the hospital after my TT, attached to a heart monitor (the heart is a muscle as well). Good luck and keep us posted.
I can relate to what you're going through. It's very scary.
I've had better results in maintaining my calcium levels by taking calcium carbonate, not the other kinds of calcium. Just wanted to through that out though I don't know if it's just me or if that kind of calcium absorbs better for our situation. I also take vitamin d. Plus I take magnesium for the leg cramps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.